Category: 

What are Some Common Anti-Depressant Side Effects?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 29 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of Epecuén was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

The list of anti-depressant side effects is lengthy, and it should be stated that even within each single anti-depressant, not all people will experience the same side effects, if they have any at all. It is required that pharmacies give people printouts on side-effects they may encounter when taking any medication, and even when medications are advertised, advertisers must list potential side effects. Just remember when you read these side effects, it’s not a sure indication that you will have them. Everyone is different.

There are four major classes of anti-depressant medications. The first of these, selective serotonin reuptake inhibitors or SSRIs are the most used on the market. They include medications like Prozac®, Zoloft®, Paxil®, Luvox® and Celexa®. Another variant of this group is called a SNRI and also helps inhibit reuptake of the brain chemical norepinephrine. These medications include Effexor®, Cymbalta®, and Serzone®. These two groups of medications have similar side effects, which may include: dry mouth, reduction in sexual drive and/or inability to achieve orgasm or erection, changes in weight (gain or loss), intestinal problems like diarrhea, and lack of alertness.

Ad

Some people note anti-depressant side effects in SSRIs like difficulty sleeping or stomachache. Others find that taking any of the SSRIS or SSNIs results in feelings of greater anxiety, restlessness, or even recurring suicidal thoughts. More and more, physicians are finding that potentially the greatest risk of prescribing SSRIs and SSNIs is the potential for some patients to become very restless and suicidal.

This inner restlessness, called akathisia, may actually be the result of patients being given the wrong diagnosis. People with bipolar disorder who are given SSRIs and SSNIs may cycle into manic or hypomanic episodes when serotonin and norepinephrine levels are too high. You should definitely discuss worsening condition with your psychiatrist if you start on an antidepressant and you actually feel worse or at risk to yourself.

Anti-depressant side effects in the tricyclic class of medications, like Elavil®, Trazadone (generic) and Pamelor®, may be more pronounced, which is why these medications are not considered first line treatments. People may feel significantly drowsy on these medications, and some people cope with this by taking their meds at bedtime. Other anti-depressant side effects in this class include those very similar to SSRIs and SSNIs, and may also include headaches, photosensitivity, weight gain, sedation, dizziness and low blood pressure. Some of these side effects are transient, and others are not.

The last class of anti-depressant medications is the monoamine oxidase inhibitors (MAOIs). Brand names in this group include Parnate®, Nardil®, and Marplan®. Due to more significant side effects, these again are usually not considered first line treatment for depression, though they may work when SSRIs and tricyclics do not. Common anti-depressant side effects in this group include all encountered with tricyclics, but there are also some things to be aware of if you are prescribed an MAOI.

First, there is significant risk if you take an MAOI with an SSRI of a condition called serotonin syndrome, which can elevate serotonin levels in the body to fatal levels. Also you need to avoid foods that contain tyramine, which is present in wine, cheese, red meats, most pickled foods, and chocolate. You should also check with your doctor before taking any other prescription medications or over the counter medications like decongestants when you are taking MAOIs.

Using your doctor’s guidance, it may take a few tries to find the right anti-depressant, and you may have to endure some anti-depressant side effects along the way. For most people, these side effects do not occur, are mild, or are only noticed during the first few weeks or months of treatment. When side effects persist and are either worrying or bothersome, do check with your psychiatrist about other medications that may be more suited to your individual needs.

Ad

You might also Like

Recommended

Discuss this Article

anon85852
Post 2

my name is gourav and i have been taking estopame 10 tablets for the last two months.I have experienced some improvement in me but sometimes i feel as I did before, like my heart is racing.

Please tell me some natural way to help this problem. regards, gourav.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email